Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Phoenix, AZ

April 28, 2018Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 28, 2018, 1:31 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 29, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2018, 1:31 PM MST (20:31 UTC)
In effect from
Apr 29, 2018, 12:00 PM MST
Expired
Apr 29, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS85 KPSR 282031
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
131 PM MST Sat Apr 28 2018

AZZ133-291215-
/O.NEW.KPSR.FW.W.0005.180429T1900Z-180430T0200Z/
Southern Gila County/Tonto National Forest Foothills-
131 PM MST Sat Apr 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SUNDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR
FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high 
fire danger, which is in effect from noon to 7 PM MST Sunday.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* TIMING...Sunday afternoon and early evening.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are unusually dry and fire danger is very high.
  These conditions combined with low relative humidity and strong
  winds will lead to widespread hazardous fire weather  
  conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
3 follow-up statements
242 
WWUS85 KPSR 291636
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
936 AM MST Sun Apr 29 2018

AZZ133-300200-
/O.CON.KPSR.FW.W.0005.180429T1900Z-180430T0200Z/
Southern Gila County/Tonto National Forest Foothills-
936 AM MST Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER
FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are unusually dry and fire danger is very 
  high. These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
466 
WWUS85 KPSR 292113
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
213 PM MST Sun Apr 29 2018

AZZ133-300200-
/O.CON.KPSR.FW.W.0005.000000T0000Z-180430T0200Z/
Southern Gila County/Tonto National Forest Foothills-
213 PM MST Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER
FOR FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are unusually dry and fire danger is very 
  high. These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
551 
WWUS85 KPSR 300154
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
654 PM MST Sun Apr 29 2018

AZZ133-300300-
/O.EXP.KPSR.FW.W.0005.000000T0000Z-180430T0200Z/
Southern Gila County/Tonto National Forest Foothills-
654 PM MST Sun Apr 29 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR
FAR EASTERN MARICOPA AND SOUTHERN GILA COUNTIES...

Although humidity levels remain low this evening across the higher
terrain northeast of Phoenix, with RH values mostly below 10
percent, winds have stayed well below warning criteria for the
most part and have tapered off slightly since mid afternoon. Most
reported gusts are less than 30 mph. As a result, the Red Flag
Warning will be allowed to expire at 7 pm.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 28, 5:22 AM MST, 8 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 5:22 AM MST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
522 AM MST Sat Apr 28 2018

.UPDATE...
Updated Aviation and Fire Weather sections.

&&

.SYNOPSIS...
Above normal temperatures will persist this weekend, however a
gradual cooling trend is expected through Wednesday as a series of
low pressure systems move through the Western states. The
strongest of these lows will bring an increased threat of showers
and thunderstorms to the Desert Southwest Tuesday, followed by
well below normal temperatures Wednesday. Temperatures will
rebound thereafter as high pressure returns to the area.

&&

.DISCUSSION...
Latest water vapor imagery reveals a large vortex just off the
Oregon coast. This low pressure system will slide eastward into
the intermountain West this weekend while weakening. Along the
southern end of this system, a dry southwesterly flow will prevail
across the Desert Southwest. Anomalously high PWATs currently
reside across mainly central and eastern Arizona. However, latest
suite of CAMs indicate that this moisture will be scoured out with
any convection relegated to far eastern Arizona this afternoon.
In terms of sensible weather, sunny skies and seasonably breezy
conditions will prevail. A gradual decrease in heights/thicknesses
will result in a cooling trend, though temperatures will remain
above normal.

Temperatures will drop below normal Monday behind a vort max
extending southward from the aforementioned low pressure system.
Operational models continue to indicate that a reinforcing short
wave trough will drop into southern California Tuesday. This will
result in additional cooling along with widespread vorticity and
jet-forced ascent across Arizona. Latest hi-res CAMs suggest a
discernible threat of showers and thunderstorms across the area
mainly Tuesday and Tuesday night, though GEFS CAPE remains
marginal at best. Highest precipitation chances (30-40 percent)
will be focused along the higher terrain, north and east of
Phoenix and forecast PoPs were adjusted above the National Blend,
and closer to the 60th percentile of all model guidance.

A subsident air mass will overspread the region Wednesday as the
vort max lifts into northern Arizona. Latest guidance continues to
trend cooler, with the ECMWF ensemble MOS indicating high
temperatures as low as the lower to mid 70s in Phoenix, or roughly
15 degrees below normal. In the wake of this system, general model
consensus points to a building ridge along with gradually
increasing heights and a warming trend Thursday through Saturday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Anticipate redevelopment of some shallow buildups over the higher
terrain east of metro Phoenix (deeper over the White Mountains)
and some scattered mid clouds (bases AOA FL120) over eastern
portions of metro Phoenix. Expect easterly winds this morning at
the surface and up through 4-7 kft ASL (westerly above that).
Southwest and westerly winds develop 18Z-20Z at the surface and in
the lower levels above the surface. There will be some afternoon
and early evening gustiness of the surface winds but generally
less than 25 kts (mostly 15-20kts).

Southeast California/Southwest Arizona including KIPL and KBLH:
Anticipate something of a repeat of yesterday with light
downvalley/drainage winds this morning before strengthening and
favoring southwest and west directions (southerly over the Lower
Colorado River Valley) in the afternoon. Expect gusts of 20-30 kts
(strongest over Imperial County) in the afternoon and evening
(lingering over Imperial County). Otherwise, skies will be clear
through Saturday night.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
A low pressure system over the West will lead to continued cooling
on Monday along with breezy to locally windy conditions. The
system will deepen over the Southwest on Tuesday. This will lead
to even stronger breeziness (windy over southeast California) as
well as additional cooling. Expect highs in the upper 70s to low
80s on the lower deserts. Humidities improve significantly due to
cooler temperatures and somewhat higher dew points. Thus,
conditions are anticipated to fall short of critical thresholds.
Look for a bit of additional cooling Wednesday over south- central
AZ followed by a warming trend across the region as the system
departs and high pressure builds in. Winds will be lighter but
humidities decline.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
AVIATION...AJ
FIRE WEATHER...AJ

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.